Alert archive / Iowa / Flash Flood Watches in 2014

Flash Flood Watch 7, NWS Des Moines, IA

June 17, 201423 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 17, 2014, 3:59 PM CDT for 23 counties in Iowa. It took effect at Jun 17, 2014, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2014, 3:59 PM CDT (20:59 UTC)
In effect from
Jun 17, 2014, 7:00 PM CDT
Expired
Jun 18, 2014, 7:00 AM CDT
In force
12 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 23 counties

Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

056 
WGUS63 KDMX 172059
FFADMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
359 PM CDT TUE JUN 17 2014

...ANOTHER ROUND OF HEAVY RAINFALL POSSIBLE TONIGHT...

.ANOTHER STORM COMPLEX OR POSSIBLY TWO IS EXPECTED TO 
DEVELOP AND SPREAD ACROSS THE AREA THIS EVENING INTO
TONIGHT. THE POTENTIAL FOR HEAVY RAINFALL EXISTS ACROSS
PORTIONS OF NORTHERN AND EASTERN IOWA AS ABUNDANT MOISTURE
REMAINS IN PLACE. THE ADDITIONAL RAINFALL COMBINED WITH 
SATURATED SOILS RESULTING FROM PREVIOUS RAINFALL WILL LEAD
TO A THREAT OF FLASH FLOODING THROUGHOUT THE EVENING HOURS
THROUGH EARLY WEDNESDAY MORNING.

IAZ004>007-015>017-023>028-033>039-048>050-180500-
/O.NEW.KDMX.FF.A.0007.140618T0000Z-140618T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK
359 PM CDT TUE JUN 17 2014

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IOWA...NORTH CENTRAL 
  IOWA...NORTHEAST IOWA...NORTHWEST IOWA AND WEST CENTRAL IOWA...
   INCLUDING THE FOLLOWING AREAS...IN CENTRAL IOWA...GRUNDY... 
  HAMILTON...HARDIN...MARSHALL...STORY...TAMA AND WEBSTER. IN 
  NORTH CENTRAL IOWA...BUTLER...CERRO GORDO...FRANKLIN... 
  HANCOCK...HUMBOLDT...KOSSUTH...WINNEBAGO...WORTH AND WRIGHT. 
  IN NORTHEAST IOWA...BLACK HAWK AND BREMER. IN NORTHWEST IOWA...
   EMMET...PALO ALTO AND POCAHONTAS. IN WEST CENTRAL IOWA... 
  CALHOUN AND SAC. 

* FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING

* STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH AREA
  AGAIN TONIGHT INTO EARLY WEDNESDAY. RAINFALL AMOUNTS OF AROUND
  ONE INCH WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES WILL BE
  POSSIBLE OVERNIGHT.

* HEAVY RAINFALL IN AREAS THAT HAVE PREVIOUSLY RECEIVED A LOT OF
  RAIN WILL LIKELY SEE RAPID RISES ON AREA STREAMS AND CREEKS.
  URBAN FLOODING IS QUITE LIKELY...AS WELL AS FLOODING FROM WATER
  FLOWING OUT OF FARM FIELDS AND OVERFLOWING DITCHES.|

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MJB
2 follow-up statements
809 
WGUS63 KDMX 180153
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT TUE JUN 17 2014

...ANOTHER ROUND OF HEAVY RAINFALL POSSIBLE TONIGHT...

.ANOTHER STORM COMPLEX OR POSSIBLY TWO IS EXPECTED TO DEVELOP
RAPIDLY BY MIDNIGHT. THE POTENTIAL FOR HEAVY RAINFALL EXISTS
ACROSS PORTIONS OF NORTHERN AND EASTERN IOWA AS ABUNDANT MOISTURE
REMAINS IN PLACE. THE ADDITIONAL RAINFALL COMBINED WITH SATURATED
SOILS RESULTING FROM PREVIOUS RAINFALL WILL LEAD TO A THREAT OF
FLASH FLOODING THROUGHOUT THE EVENING HOURS THROUGH EARLY
WEDNESDAY MORNING.

IAZ004>007-015>017-023>028-033>039-048>050-181000-
/O.CON.KDMX.FF.A.0007.000000T0000Z-140618T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK
853 PM CDT TUE JUN 17 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA...NORTHEAST 
  IOWA...NORTHWEST IOWA AND WEST CENTRAL IOWA...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL IOWA...GRUNDY...HAMILTON... 
  HARDIN...MARSHALL...STORY...TAMA AND WEBSTER. IN NORTH CENTRAL 
  IOWA...BUTLER...CERRO GORDO...FRANKLIN...HANCOCK...HUMBOLDT... 
  KOSSUTH...WINNEBAGO...WORTH AND WRIGHT. IN NORTHEAST IOWA... 
  BLACK HAWK AND BREMER. IN NORTHWEST IOWA...EMMET...PALO ALTO 
  AND POCAHONTAS. IN WEST CENTRAL IOWA...CALHOUN AND SAC. 

* UNTIL 7 AM CDT WEDNESDAY

* STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED DEVELOP OVER THE
  AREA...THEN MOVE SLOWLY THROUGH AREA AGAIN TONIGHT INTO EARLY
  WEDNESDAY. RAINFALL AMOUNTS OF AROUND ONE INCH WITH LOCALLY
  HIGHER AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE OVERNIGHT.

* HEAVY RAINFALL IN AREAS THAT HAVE PREVIOUSLY RECEIVED A LOT OF 
  RAIN WILL LIKELY SEE RAPID RISES ON AREA STREAMS AND CREEKS. 
  URBAN FLOODING IS QUITE LIKELY...AS WELL AS FLOODING FROM 
  WATER FLOWING OUT OF FARM FIELDS AND OVERFLOWING DITCHES.| 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
308 
WGUS63 KDMX 180915
FFADMX

FLOOD WATCH
NATIONAL WEATHER SERVICE DES MOINES IA
415 AM CDT WED JUN 18 2014

...HEAVY RAINFALL WILL CONTINUE THROUGH THE MORNING...

.THUNDERSTORMS WHICH HAVE BROUGHT HEAVY RAINFALL TO NORTHERN IOWA
WILL PERSIST THROUGH THE EARLY MORNING HOURS. ADDITIONAL RAINFALL
COMBINED WITH SATURATED SOILS RESULTING FROM PREVIOUS RAINFALL
WILL LEAD TO A CONTINUED THREAT OF FLASH FLOODING THROUGHOUT THE
EARLY MORNING HOURS.

IAZ004>007-015>017-023>028-033>039-048>050-181200-
/O.CON.KDMX.FF.A.0007.000000T0000Z-140618T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
LAKE MILLS...NORTHWOOD...MANLY...EMMETSBURG...GARNER...BRITT...
KANAWHA...MASON CITY...CLEAR LAKE...POCAHONTAS...LAURENS...
ROLFE...FONDA...GILMORE CITY...HUMBOLDT...EAGLE GROVE...CLARION...
BELMOND...HAMPTON...PARKERSBURG...CLARKSVILLE...SHELL ROCK...
GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...SAC CITY...
LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK
415 AM CDT WED JUN 18 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL IOWA...NORTH CENTRAL IOWA...NORTHEAST 
  IOWA...NORTHWEST IOWA AND WEST CENTRAL IOWA...INCLUDING THE 
  FOLLOWING AREAS...IN CENTRAL IOWA...GRUNDY...HAMILTON... 
  HARDIN...MARSHALL...STORY...TAMA AND WEBSTER. IN NORTH CENTRAL 
  IOWA...BUTLER...CERRO GORDO...FRANKLIN...HANCOCK...HUMBOLDT... 
  KOSSUTH...WINNEBAGO...WORTH AND WRIGHT. IN NORTHEAST IOWA... 
  BLACK HAWK AND BREMER. IN NORTHWEST IOWA...EMMET...PALO ALTO 
  AND POCAHONTAS. IN WEST CENTRAL IOWA...CALHOUN AND SAC. 

* UNTIL 7 AM CDT THIS MORNING

* STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY
  THROUGH THE AREA THROUGH EARLY WEDNESDAY. RAINFALL AMOUNTS OF
  AROUND ONE INCH WITH LOCALLY HIGHER AMOUNTS OF 2 TO 3 INCHES
  WILL BE POSSIBLE OVERNIGHT.

* HEAVY RAINFALL IN AREAS THAT HAVE PREVIOUSLY RECEIVED A LOT OF 
  RAIN WILL LIKELY SEE RAPID RISES ON AREA STREAMS AND CREEKS. 
  URBAN FLOODING IS QUITE LIKELY...AS WELL AS FLOODING FROM 
  WATER FLOWING OUT OF FARM FIELDS AND OVERFLOWING DITCHES.| 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

AWB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 17, 3:46 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 17, 3:46 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT TUE JUN 17 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 346 PM CDT TUE JUN 17 2014

ANOTHER ACTIVE NIGHT EXPECTED ACROSS THE
STATE TONIGHT...WITH SOUTHWEST FLOW ALOFT AND ANOTHER IMPULSE OF
ENERGY EVIDENT ON WATER VAPOR IMAGERY ACROSS THE CENTRAL PLAINS
LIFTING NORTHEASTWARD TOWARD THE REGION. SFC LOW CENTERED ACROSS
CENTRAL NE/KS...WITH AN ASSOCIATED WARM FRONT STRETCHING ACROSS
NORTHERN IOWA FROM FAR NORTHWEST IA SOUTHEASTWARD INTO EAST CENTRAL
IOWA. DECENT CU FIELD HAS DEVELOPED ACROSS THE CWA WITH STRONG
INSTABILITY...HOWEVER DECENT CAP IN PLACE WITH H7 TEMPS IN THE +13C
TO +14C ACROSS THE MAJORITY OF THE CWA. WARM FRONT IS EXPECTED TO
LIFT NORTHWARD SOME...WITH STORM INITIATION EXPECTED IN VICINITY OF
THE FRONT TOWARD VERY LATE AFTERNOON/EARLY EVENING TOWARD 00Z
FURTHER NORTH ALONG THE MN/IA BORDER OR JUST NORTH. MOISTURE
TRANSPORT REMAINS ORIENTED INTO THE STATE OVERNIGHT...WITH A
STRENGTHENING LLJ THEREFORE EXPECT ACTIVITY TO DIVE SOUTH
SOUTHEASTWARD THROUGH CENTRAL/EASTERN CWA BY LATE EVENING INTO THE
EARLY OVERNIGHT HOURS. A SECONDARY ROUND OF STORMS FROM ACTIVITY
OVER SD WILL POTENTIALLY PUSH SOUTHEASTWARD THROUGH THE CWA LATE
TONIGHT. SEVERE PARAMETERS REMAIN FAVORABLE FOR ALL MODES OF SEVERE
WEATHER...WITH DECENT TURNING IN THE HODOGRAPHS ACROSS NORTHERN IOWA
WHICH IS STORMS ARE GOING EARLY ENOUGH COULD PRESENT A TORNADO
THREAT/HAIL THREAT. AS THE EVENING WEARS ON...THREAT TRANSITIONS
MORE TO A DAMAGING WIND AND HEAVY RAIN THREAT. WITH MUCH OF THE
NORTHERN CWA HAVING RECEIVED HEAVY RAINFALL LAST NIGHT...AND
POTENTIAL FOR ONE MAYBE TWO COMPLEXES PUSHING THROUGH THE AREA
TONIGHT HAVE ISSUED ANOTHER FLASH FLOOD WATCH FOR THE
NORTHERN/EASTERN THIRD TO HALF OF THE CWA. OVERALL DO NOT ANTICIPATE
RAINFALL AMOUNTS QUITE AS HIGH IN SOME LOCATIONS AS IN THE PREVIOUS
NIGHT...BUT WITH SOILS SATURATED FROM THE PREVIOUS RAINFALL IT WILL
NOT TAKE MUCH TO CREATE ADDITIONAL FLOODING ISSUES.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 346 PM CDT TUE JUN 17 2014

CONTINUED ACTIVE PATTERN FOR NEXT SEVERAL DAYS...WITH SEVERE STORMS
AND HEAVY RAINFALL|FLASH FLOODING POTENTIAL TO REMAIN HIGHER THAN
NORMAL. PERSISTENT H500 TROUGH OVER THE WEST AND SUBTROPICAL HIGH
ACROSS THE SOUTHEAST US CONTINUES TO FEED HIGH MOISTURE INTO THE
CENTRAL PLAINS. SUBJECTIVE H850 ANALYSIS AT 12Z TUES SHOWED WIDE
PLUME OF 15C DEW POINTS FROM SOUTH TEXAS NORTH TO EASTERN WYOMING.
WITH LONG WAVE TROUGH IN PLACE...SEVERAL SHORT WAVES EXPECTED TO
TRACK EAST. BY EARLY WED...DECAYING MCS FROM OVERNIGHT SHOULD BE
OVER EASTERN IOWA. OVERNIGHT CONVECTION LIKELY TO KEEP WARM FRONT
TRAPPED ACROSS CENTRAL IOWA. LEFTOVER DEBRIS CLOUDS AND MORNING
OUTFLOW MAY KEEP BOUNDARY FIXED OVER THE AREA WITH RAPID HEATING
OVER NEBRASKA AND SOUTHWEST IOWA SETTING THE STAGE FOR NEARLY A
REPEAT OF THE PAST TWO DAYS. EXPECTING ANOTHER ROUND OF THUNDER TO
DEVELOP BY LATE MORNING OR AFTERNOON OVER THE EAST/NORTHEAST...
POTENTIALLY BACK BUILDING INTO CENTRAL AND SOUTHERN IOWA FROM 21-
06Z. MODELS CONTINUE TO DIFFER ON DETAILS WITH EURO BEING MORE
CONSISTENT/STATIONARY AND GFS MORE PROGRESSIVE WITH EASTERLY
MOVEMENT OF CONVECTION. AT THIS TIME...EURO SEEMS MORE CORRECT GIVEN
POTENTIAL FOR MESO SCALE PROCESSES TO OVERTAKE THE SYNOPTIC FORCING
WHICH WILL MAINTAIN THE BOUNDARY IN IOWA. CONSEQUENTLY...MORE ROUNDS
OF SVR WEATHER AND HEAVY RAINFALL POSSIBLE AND WILL NEED TO EVALUATE
POTENTIAL FOR ANY FLASH FLOODING AREAL COVERAGE AND TIMING FOR
WEDNESDAY THROUGH THURSDAY. HIGHS WILL BE QUITE WARM TO HOT AGAIN SW
SECTIONS WED...WITH WARM READINGS OVER THE NORTHEAST. UPPER LEVEL
H500 WAVE WILL FINALLY LIFT NORTHEAST INTO SOUTHERN CANADA BY 00Z
SATURDAY...ENDING THE WIDESPREAD THREAT FOR HEAVY RAIN AND SEVERE
WEATHER. OVER THE NEXT 36 TO 48 HOURS...PRECIPITABLE WATER VALUES
WILL CONTINUE 1.5 TO 2 INCH RANGE. WARM CLOUD DEPTHS ARE VERY
FAVORABLE FOR HEAVY RAINFALL ONCE AGAIN WITH A LARGE PART OF IOWA
CONTINUING BETWEEN 3500 AND 4000 METERS...11500 AND 13000 FEET IN
DEPTH. CORFIDI VECTORS SUGGEST WEAK FORWARD PROPAGATION
WEDNESDAY/WEDNESDAY NIGHT AND MAY SEE AN MCS OVER EASTERN IOWA LATE
WEDNESDAY MORNING BACKBUILD ACROSS THE AREA THROUGH THE AFTERNOON
AND EVENING HOURS. THE UNUSUAL COMBINATION OF FACTORS MAY LEAD TO
HIGH RAINFALL RATES AND THE POTENTIAL FOR 2 TO 4 INCHES OF RAINFALL
IN A SHORT PERIOD OF TIME. WIND FIELDS ALOFT ARE NOT APPRECIABLY
STRONG WEDNESDAY...THOUGH SEVERE WEATHER WILL STILL BE POSSIBLE THE
FOCUS MAY SHIFT TO A GREATER RISK OF HEAVY RAINFALL. BY THURSDAY...
WIND FIELDS INCREASE ALOFT SHIFTING THE FOCUS BACK SLIGHTLY TOWARD
SEVERE WEATHER.

WARM AND HUMID WEATHER TO REMAIN THROUGH SATURDAY WITH HIGHS IN THE
80S AND LOWS IN THE 60S TO NEAR 70. SOME RELIEF IS EXPECTED LATER IN
THE WEEKEND TO EARLY NEXT WEEK. GEM/EURO SUGGEST CANADIAN HIGH WILL
IMPACT THE AREA BY LATE SUNDAY/MONDAY WITH DRIER WEATHER EXPECTED...
AND COOLER TEMPERATURES. GFS MAY BE BRINGING STORMS AND RAINFALL
BACK TOO QUICKLY. IF THE HIGH HOLDS A BREAK FROM THE ACTIVE WEATHER
SHOULD LAST FOR SEVERAL DAYS.

&&

.AVIATION...17/18Z
ISSUED AT 1235 PM CDT TUE JUN 17 2014

CU FIELD TO FILL IN ACROSS THE AREA THIS AFTERNOON...WITH MAINLY
LOW VFR CIGS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
MN/IA BORDER TOWARD LATE AFTERNOON/EARLY EVENING AND SPREAD
SOUTH/SOUTHEASTWARD THROUGH THE STATE THIS EVENING INTO THE
OVERNIGHT HOURS. HAVE NARROWED DOWN THE BEST CHANCES FOR PRECIP AT
THE TAF SITES WITH VCSH AT THE WESTERN TAF SITES WHICH WILL BE
MORE ON THE WESTERN EDGE OF EXPECTED ACTIVITY AND KEPT MORE ROBUST
VCTS WORDING AT KMCW AND KALO WHERE BEST CHANCES EXIST. ADDITIONAL
THUNDERSTORM CHANCES ARE EXPECTED JUST BEYOND THE CURRENT TAF
FORECAST PERIOD FOR WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 346 PM CDT TUE JUN 17 2014

SEVERAL ROUNDS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE
PERIOD. TONIGHTS CONVECTION WILL BE CONCENTRATED OVER NORTHERN IOWA
AND PORTIONS OF NORTHEAST AND CENTRAL IOWA MAINLY ALONG AND NORTH OF
US HIGHWAY 30. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE
WEDNESDAY MORNING INTO THE AFTERNOON/EVENING HOURS...POSSIBLY BACK
BUILDING ACROSS CENTRAL AND SOUTHERN IOWA DURING THE AFTERNOON.
ADDITIONALLY...MORE RAIN IS POSSIBLE THURSDAY INTO THURSDAY NIGHT.
FLASH FLOOD GUIDANCE CONTINUES TO LOWER WITH EACH RAIN EVENT. MOST
OF THE NORTH TWO THIRDS OF THE AREA IS LOOKING AT 1 HOUR FFG OF 1.25
TO 1.75 INCHES WITH THE SOUTHERN THIRD 2 TO 2.5 INCHES. 3 HOUR
GUIDANCE IS 1.88 TO ABOUT 3 INCHES. WITH THE POTENTIAL FOR 2 TO 4
INCHES IN A SHORT PERIOD OF TIME...FLASH FLOODING WILL BE A
POSSIBILITY TONIGHT ACROSS THE NORTH AND POSSIBLY OVER MORE OF THE
AREA WEDNESDAY.

RECENT AND FORECAST RAINFALL HAVE RESULTED IN SIGNIFICANT RISES ON
RIVERS IN THE NORTHERN CWA...WITH SOME RIVERS ALREADY ABOVE FLOOD
STAGE. RIVER FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE DES MOINES
RIVER BASIN UNTIL FURTHER NOTICE.

CONCERN IS THE IMPACT OF SUCCESSIVE RAINFALL EVENTS ON THE
STREAMS...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA. QPF
ENSEMBLE HYDROGRAPHS SUGGEST THAT ADDITIONAL RAINFALL WILL LIKELY
PROLONG THE FLOODING IN LOCATIONS ALREADY WARNED...AND MAY RESULT IN
NEW FLOODING. FOR EXAMPLE...QPF ENSEMBLE HYDROGRAPHS SUGGEST THE
POSSIBILITY OF MODERATE FLOODING IN THE NORTHERN DES MOINES RIVER
BASIN...WITH MINOR FLOODING POSSIBLE DOWN TO SAYLORVILLE RESERVOIR.
THEY SHOW MINOR TO LOW-END MODERATE FLOODING POSSIBLE ON OTHER
STREAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-
WORTH-WRIGHT.

&&

SHORT TERM...BEERENDS
LONG TERM...REV
AVIATION...BEERENDS
HYDROLOGY...ZOGG/REV
Hazardous weather outlook, Jun 17, 3:47 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT TUE JUN 17 2014

IAZ004>007-015>017-023>028-033>039-048>050-182100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
347 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ADDITIONAL THUNDERSTORMS AND SEVERE WEATHER WILL BE POSSIBLE LATE
THIS AFTERNOON AND OVERNIGHT. SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...THOUGH TORNADOES
WILL ALSO BE POSSIBLE ESPECIALLY NORTH OF HIGHWAY 20 IN THE EVENING
HOURS. LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING
WILL ALSO BE POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE PERIOD WITH THE HIGHEST CHANCES WEDNESDAY THROUGH
THURSDAY NIGHT. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL
BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE
WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
AND AGAIN WEDNESDAY THROUGH THURSDAY.

IAZ044>047-057>062-070>075-081>086-092>097-182100-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
347 PM CDT TUE JUN 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE ADDITIONAL CHANCES FOR SEVERE WEATHER IN THE AFTERNOON
AND OVERNIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE... WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREAT...THOUGH A ISOLATED
TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER
OF THE PERIOD WITH THE HIGHEST CHANCES WEDNESDAY THROUGH THURSDAY
NIGHT. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT AND
AGAIN WEDNESDAY THROUGH THURSDAY.

REV

In the hours before

Local storm report, Jun 17, 10:41 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1041 AM CDT TUE JUN 17 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          2 WSW LIVERMORE         42.86N 94.22W
06/16/2014                   HUMBOLDT           IA   TRAINED SPOTTER

            TORNADO VIDEO FROM A STORM SPOTTER. TORNADO
            WAS IN OPEN COUNTRY AND THEN MOVED EAST
            SOUTHEAST FOR ABOUT 5 MINUTES

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:10 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Palo Alto, Pocahontas, Wright50 min
Jun 16, 7:12 PM CDTFlash Flood WarningDMXHumboldt, Pocahontas9 hr
Jun 16, 7:15 PM CDTTornado WarningDMXButler, Franklin30 min
Jun 16, 7:20 PM CDTSevere Thunderstorm WarningDMXButler55 min
Jun 16, 7:25 PM CDTTornado Warning Tornado observedDMXPalo Alto, Pocahontas35 min
Jun 16, 7:35 PM CDTTornado WarningDMXButler, Franklin40 min
Jun 16, 7:45 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright45 min
Jun 16, 7:46 PM CDTSevere Thunderstorm WarningDMXBremer, Butler, Franklin, Grundy, Hardin59 min
Jun 16, 7:53 PM CDTTornado WarningDMXBlack Hawk, Bremer, Butler37 min
Jun 16, 7:54 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy, Hardin3 hr
Jun 16, 8:04 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Grundy56 min
Jun 16, 8:15 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story45 min
Jun 16, 8:16 PM CDTTornado WarningDMXBlack Hawk, Bremer29 min
Jun 16, 8:19 PM CDTRiver Flood WarningDMXEmmet19 days
Jun 16, 8:19 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Hardin, Marshall, Tama41 min
Jun 16, 8:22 PM CDTTornado Warning Tornado observedDMXBremer23 min
Jun 16, 8:33 PM CDTFlash Flood WarningDMXGrundy, Hamilton, Hardin, Webster, Wright3 hr
Jun 16, 8:45 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama45 min
Jun 16, 8:46 PM CDTTornado WarningDMXTama29 min
Jun 16, 8:59 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Grundy61 min
Jun 16, 9:06 PM CDTSpecial Weather StatementDMXMarshall39 min
Jun 16, 9:25 PM CDTRiver Flood WarningDMXHumboldt12 days
Jun 16, 9:26 PM CDTSevere Thunderstorm WarningDMXTama19 min
Jun 16, 9:41 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster34 min
Jun 16, 11:34 PM CDTSevere Thunderstorm WarningDMXBoone, Story56 min
Jun 16, 11:40 PM CDTFlash Flood WarningDMXGrundy, Hamilton, Hardin, Webster, Wright6 hr
Jun 16, 11:42 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac63 min
Jun 17, 12:01 AM CDTSevere Thunderstorm WarningDMXAudubon, Boone, Dallas, Greene, Guthrie44 min
Jun 17, 12:38 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Madison, Polk, Story and 1 more52 min
Jun 17, 12:57 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk33 min
Jun 17, 1:21 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren39 min
Jun 17, 1:24 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Warren51 min
Jun 17, 1:57 AM CDTSevere Thunderstorm WarningDMXJasper, Lucas, Mahaska, Marion, Monroe, Poweshiek and 1 more63 min
Jun 17, 2:41 AM CDTRiver Flood WarningDMXPalo Alto, Pocahontas11 days
Jun 17, 11:06 AM CDTRiver Flood WarningDMXWebster9 days

Nearby

Flash Flood Watches in Iowa, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.